Alert archive / Virginia / Flash Flood Watches in 2012
Flash Flood Watch 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at May 13, 2012, 4:14 AM EDT for 19 counties in Virginia; 8 counties in North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It took effect at May 13, 2012, 9:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2012, 4:14 AM EDT (08:14 UTC)
- In effect from
- May 13, 2012, 9:00 PM EDT
- Expired
- May 14, 2012, 2:24 PM EDT
- In force
- 17 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 30 counties
Alleghany County, NC, Ashe County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
598 WGUS61 KRNK 130814 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 414 AM EDT SUN MAY 13 2012 ...HEAVY RAIN TONIGHT THROUGH TUESDAY... .A SLOW MOVING LOW PRESSURE SYSTEM MOVING FROM THE LOWER MISSISSIPPI VALLEY INTO THE SOUTHERN APPALACHIANS WILL PRODUCE A PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL ACROSS THE REGION. NCZ001>004-018>020-VAZ009-012>017-022-032-033-043-132100- /O.NEW.KRNK.FF.A.0005.120514T0100Z-120516T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM... STUART...ROCKY MOUNT...MARTINSVILLE 414 AM EDT SUN MAY 13 2012 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... ALLEGHANY NC...ASHE...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA...CARROLL...FLOYD...FRANKLIN...GRAYSON... HENRY...MONTGOMERY...PATRICK...PULASKI...ROANOKE...SMYTH AND WYTHE. * FROM THIS EVENING THROUGH TUESDAY EVENING * 2 TO 4 INCHES OF RAIN ARE EXPECTED BY LATE TUESDAY WITH LOCALLY HIGH AMOUNTS POSSIBLE ALONG AND JUST EAST OF THE BLUE RIDGE. * SMALL STREAMS AND CREEKS MAY RISE ABOVE BANKFULL WITH THIS AMOUNT OF RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
4 follow-up statements
338 WGUS61 KRNK 131909 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SUN MAY 13 2012 ...HEAVY RAIN TONIGHT THROUGH TUESDAY... .A SLOW MOVING LOW PRESSURE SYSTEM MOVING FROM THE LOWER MISSISSIPPI VALLEY INTO THE SOUTHERN APPALACHIANS WILL PRODUCE A PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL ACROSS THE REGION. THE WINDOW OF HEAVIER RAINS IS EXPECTED TO OCCUR FROM AFTER MIDNIGHT TONIGHT INTO MONDAY EVENING. THIS TIME PERIOD WILL BE WHERE THE FLASH FLOOD THREAT WOULD EXIST. THE MAIN STEM RIVERS AND AREA STREAMS WILL BEGIN TO RESPOND AS EARLY AS MONDAY...HEADING INTO TUESDAY. NCZ001>004-018>020-VAZ009-012>017-022-032-033-043-140315- /O.CON.KRNK.FF.A.0005.120514T0100Z-120516T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM... STUART...ROCKY MOUNT...MARTINSVILLE 309 PM EDT SUN MAY 13 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH TUESDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY... PATRICK...PULASKI...ROANOKE...SMYTH AND WYTHE. * FROM 9 PM EDT THIS EVENING THROUGH TUESDAY EVENING * 2 TO 4 INCHES OF RAIN ARE EXPECTED BY LATE TUESDAY WITH LOCALLY HIGH AMOUNTS POSSIBLE ALONG AND JUST EAST OF THE BLUE RIDGE. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR LATE TONIGHT INTO MONDAY...WITH A RIVER FLOOD THREAT POSSIBLE AFTER MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
282 WGUS61 KRNK 140128 AAA FFARNK FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 928 PM EDT SUN MAY 13 2012 ...HEAVY RAIN EARLY MONDAY THROUGH TUESDAY... .A SLOW MOVING LOW PRESSURE SYSTEM MOVING FROM THE MID MISSISSIPPI VALLEY INTO THE CENTRAL APPALACHIANS WILL PRODUCE A PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL ACROSS THE REGION. THE WINDOW OF HEAVIER RAINFALL IS EXPECTED TO OCCUR FROM EARLY MONDAY MORNING INTO MONDAY NIGHT. THIS TIME PERIOD WILL BE WHERE THE FLASH FLOOD THREAT WOULD EXIST. THE MAIN STEM RIVERS AND AREA STREAMS WILL BEGIN TO RESPOND AS EARLY AS MONDAY... HEADING INTO TUESDAY. NCZ001>004-018>020-VAZ009-012>017-022-032-033-043-140930- /O.CON.KRNK.FF.A.0005.000000T0000Z-120516T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN- HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...ROANOKE...SALEM... STUART...ROCKY MOUNT...MARTINSVILLE 928 PM EDT SUN MAY 13 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...MONTGOMERY... PATRICK...PULASKI...ROANOKE...SMYTH AND WYTHE. * THROUGH TUESDAY EVENING. * 2 TO 4 INCHES OF RAIN ARE EXPECTED BY LATE TUESDAY WITH LOCALLY HIGH AMOUNTS POSSIBLE ALONG AND JUST EAST OF THE BLUE RIDGE. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR ON MONDAY...WITH A RIVER FLOOD THREAT POSSIBLE MONDAY NIGHT INTO TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
266 WGUS61 KRNK 140847 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 447 AM EDT MON MAY 14 2012 ...HEAVY RAIN TODAY THROUGH TUESDAY MORNING... .A BROAD AND SLOW MOVING AREA OF LOW PRESSURE ALOFT AND AT THE SURFACE ACROSS THE MID SOUTH AND TENNESSEE VALLEY WILL CONTINUE TO PRODUCE A PROLONGED PERIOD OF MOSTLY MODERATE RAINFALL ACROSS THE REGION THROUGH EARLY TUESDAY. GENERAL RAINFALL OF ONE TO TWO INCHES IS EXPECTED ACROSS THE REGION...ALTHOUGH AMOUNTS OF TWO TO THREE INCHES WILL BE COMMON ACROSS SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA INTO SOUTHWEST AND SOUTH CENTRAL VIRGINIA...ALONG AND EAST OF THE BLUE RIDGE. ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE COULD RESULT IN ISOLATED FOUR INCH RAINFALL TOTALS. THE WINDOW OF HEAVIEST RAINFALL IS EXPECTED TO OCCUR THROUGH MID-DAY TODAY ACROSS WEST VIRGINIA AND SOUTHWEST VIRGINIA AND THROUGH MIDNIGHT TONIGHT ACROSS NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. THE GROUND IS SATURATED IN THESE AREAS FROM PREVIOUS RAINFALL AND THE PROJECTED RAINFALL WILL SIMPLY RESULT IN RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS. MAIN STEM RIVERS AND AREA STREAMS WILL BEGIN TO RESPOND AS EARLY AS THIS MORNING...WITH POTENTIAL LONGER TERM MAIN STREAM RIVER FLOODING CONTINUING INTO WEDNESDAY. VAZ013-014-022-141000- /O.CAN.KRNK.FF.A.0005.000000T0000Z-120516T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI-MONTGOMERY-ROANOKE- INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG... ROANOKE...SALEM 447 AM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA HAS BEEN CANCELLED. ALTHOUGH LIGHT TO MODERATE RAIN AND ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS THIS REGION THROUGH EARLY TUESDAY...RAINFALL SHOULD GENERALLY BE LESS THAN 2.0 INCHES THROUGH THIS PERIOD OF TIME. MINOR AERIAL FLOODING WILL REMAIN POSSIBLE...ESPECIALLY IN URBAN...LOW-LYING...AND NORMALLY FLOOD PRONE AREAS...BUT FLASH FLOODING IS NOT EXPECTED IN THESE AREAS AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST WEATHER INFORMATION. $$ NCZ005-VAZ007-010-011-WVZ042>045-142000- /O.EXB.KRNK.FF.A.0005.000000T0000Z-120515T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCKINGHAM-TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...EDEN...TAZEWELL...BLAND...PEARISBURG... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 447 AM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...AS WELL AS NORTH CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...BLAND...GILES...AND TAZEWELL...AND IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS...IN NORTH CENTRAL NORTH CAROLINA...ROCKINGHAM. * THROUGH TUESDAY MORNING * 2 TO 3 INCHES OF RAIN ARE EXPECTED THROUGH EARLY TUESDAY FROM BLUEFIELD TO LEWSIBURG AND ACROSS NORTHWEST NORTH CAROLINA FROM BOONE...TO WILKESBORO...TO MOUNT AIRY...WITH LOCAL AMOUNTS UP TO 4 INCHES POSSIBLE IN NORTHWEST NORTH CAROLINA * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR THROUGH THIS EVENING...WITH A RIVER FLOOD THREAT POSSIBLE MONDAY NIGHT INTO EARLY WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ NCZ001>004-018>020-VAZ009-012-015>017-032-033-043-142000- /O.EXT.KRNK.FF.A.0005.000000T0000Z-120515T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...STUART...ROCKY MOUNT...MARTINSVILLE 447 AM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA... CARROLL...FLOYD...FRANKLIN...GRAYSON...HENRY...PATRICK...SMYTH AND WYTHE. * THROUGH TUESDAY MORNING * 2 TO 3 INCHES OF RAIN ARE EXPECTED THROUGH EARLY TUESDAY ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA FROM BOONE...TO WILKESBORO...TO MOUNT AIRY...WITH LOCAL AMOUNTS UP TO 4 INCHES POSSIBLE IN NORTHWEST NORTH CAROLINA INTO FAR SOUTHWEST AND SOUTH CENTRAL GEORGIA. * FLASH FLOODING OF SMALL STREAMS AND CREEKS MAY OCCUR THROUGH THIS EVENING...WITH A RIVER FLOOD THREAT POSSIBLE MONDAY NIGHT INTO EARLY WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
329 WGUS61 KRNK 141824 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IS CANCELLED... .ALTHOUGH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING...AMOUNTS WILL NOT BE ENOUGH TO CAUSE WIDESPREAD WATER PROBLEMS IN THE WATCH AREA. NCZ001>005-018>020-VAZ007-009>012-015>017-032-033-043-WVZ042>045- 141930- /O.CAN.KRNK.FF.A.0005.000000T0000Z-120515T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CARROLL-FLOYD-PATRICK- FRANKLIN-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART... ROCKY MOUNT...MARTINSVILLE...BLUEFIELD...FLAT TOP...HINTON... HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 224 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 13, 1:36 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 13, 1:36 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 136 AM EDT SUN MAY 13 2012 .SYNOPSIS... HIGH PRESSURE WILL SLIDE EAST AND OFFSHORE TONIGHT ALLOWING A GRADUAL RETURN OF MOISTURE THROUGH EARLY SUNDAY. LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY TONIGHT WILL MOVE ALONG A COLD FRONT INTO THE TENNESSEE VALLEY BY SUNDAY NIGHT...THEN SLOWLY INTO THE CAROLINAS BY TUESDAY. THIS MAY BRING ANOTHER ROUND OF SIGNIFICANT RAINFALL INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 950 PM EDT SATURDAY... MADE SOME MINOR MODIFICATIONS TO T/TD THROUGH THE FIRST 12 HOURS. DEWPOINTS WERE RUNNING SEVERAL DEGREES TOO LOW COMPARED TO CURRENT OBS...SO THE MAJORITY OF THE ADJUSTMENT WAS MADE HERE. NO CHANGES TO POP/WX/SKY GRIDS AT THIS TIME. ISSUED SPS REGARDING POTENTIAL FOR HEAVY RAINFALL LATE SUNDAY THROUGH MONDAY...ESPECIALLY NC COUNTIES...AND PUBLISHED WWA GRAPHIC AND STORM TOTAL QPF GRAPHIC TO THE WEB AS WELL. WILL DEFER ISSUANCE OF FFA TO THE MID-SHIFT. AS OF 700 PM EDT SATURDAY... MAIN CONCERN OVERNIGHT/EARLY SUNDAY IS THREAT FOR HEAVY RAIN. DISCUSSED POTENTIAL FOR FFA WITH GSP/RAH...BUT HAVE DECIDED FOR NOW TO DEFER THAT DECISION TO THE MID-SHIFT. WILL LIKELY WRITE AN SPS AND POSSIBLY A GRAPHIC ON THE WEB PAGE TO ADDRESS THE POTENTIAL THREAT. MAIN CONCERN AREA WOULD BE NW NC OR SW VA...WHERE GROUND IS SATURATED FROM RECENT RAINFALL AND CANNOT TAKE MUCH ADDITIONAL RAINFALL. HPC/GFS QPF IN GENERAL AGREEMENT ON EVENT RAINFALL TOTALS OF 1.5 TO 2.5 INCHES ACROSS THESE AREAS...WHICH IS BORDER LINE FOR FLASH FLOODING. OTHERWISE...PRECIP/POPS ON TRACK WITH PREVIOUS THINKING. INCREASED POPS TO CATEGORICAL AND CLOUD COVER TO 100 SUNDAY. IT SHOULD BE TOTALLY SOCKED IN WITH CLOUDS/SHRA ALL DAY. NO SIGNIFICANT CHANGES TO T/TD AT THIS TIME. AS OF 145 PM EDT SATURDAY... DRY AIR CONTINUES TO HANG ON ATTM WITH SHOWERS REMAINING SLOW TO DEVELOP ACROSS THE SW GIVEN SLUGGISH RECOVERY OF LOW LEVEL THETA-E VALUES THIS AFTERNOON. HOWEVER APPEARS WITH ONGOING FLUX OF MOISTURE THRU THE COLUMN PER INCREASING SOUTHERLY FLOW THAT A FEW -SHRA STILL APPEAR POSSIBLE...MAINLY ALONG THE I-77 CORRIDOR SO KEEPING IN LOW POPS THIS EVENING IN LINE WITH THE LATEST HRRR/RUC. IF SHOWERS DO DEVELOP...ISOLATED COVERAGE COULD GO A BIT FARTHER EAST TOWARD THE BLUE RIDGE BY 00Z BUT TOO ISOLATED TO INCLUDE ATTM GIVEN THE DRY BOUNDARY LAYER. OTRW HIGH TO MOVE OFFSHORE TONIGHT WITH OVERALL WEAK SUBSIDENCE IN PLACE AS MAIN LIFT STARTS TO REDEVELOP WEST OF THE MOUNTAINS AHEAD OF THE NEXT WAVE ENTERING THE TN VALLEY LATE. THIS SHOULD HELP SHARPEN THE MID LEVEL RIDGE A BIT WITH AXIS OF DEEPER MOISTURE RUNNING UP TO THE WEST OF THE AREA THRU MORNING. THEREFORE TRIMMED BACK ON EASTWARD EXTENT OF LOW POPS OVERNIGHT...LEAVING BETTER CHANCES MAINLY WESTERN SLOPES DOWN INTO THE NW NC RIDGES. WITH DEWPOINTS INCREASING AND LIGHT MIXING...APPEARS LOWS TO STAY IN THE 50S UNLESS CLOUDS ARE LESS ESPCLY EAST WHERE SOME UPPER 40S POSSIBLE. MODELS CONTINUE TO TREND SLOWER IN PUSHING CORRIDOR OF SHOWERS EAST ACROSS THE MOUNTAINS SUNDAY INTO THE STRONG RIDGE OFFSHORE. IN FACT LATEST FORECAST RAOBS WOULD SUGGEST LITTLE SHRA CHANCES OUT EAST UNTIL PERHAPS VERY LATE WITH MID LEVEL DRYNESS STILL LINGERING. BEST 85H THETA-E ALSO PROGGED FARTHER NW THAN EARLIER AS WELL AS THE NRN STREAM COLD FRONT WHICH MAY ONLY MAKE IT TO THE OHIO RIVER BY LATE IN THE DAY. THIS FOLLOWS CLOSER TO THE LATEST SREF IN KEEPING A TIGHT GRADIENT OF PRECIP FROM WEST TO EAST ACROSS THE WESTERN SLOPES WITH BEST CHANCES NW WHERE SHRA MAY TEND TO FALL OVER THE RIDGING AND ACROSS THE SW PER VEERING LOW LEVEL SE FLOW WITH INTO THE BLUE RIDGE. THUNDER CHANCES AGAIN LOOK RATHER LOW GIVEN LACK OF INSTABILITY BUT KEEPING IN MENTION ACROSS THE REGION LATE FOR PERHAPS A LEAD BAND OF CONVECTION NW AND FOR ISOLATED POP UP COVERAGE AS MOISTURE RETURNS INTO BETTER HEATING OUT EAST LATE. OTRW MOSTLY CLOUDY WITH SOME SUN POSSIBLE EAST WHERE HIGHS MAY BE CLOSE TO 80...WITH OVERALL 70S ELSW EXCEPT PERHAPS ONLY 60S FAR WEST PENDING CLOUDS/SHRA. && .SHORT TERM /MONDAY THROUGH TUESDAY/... AS OF 300 PM EDT SATURDAY... POTENTIAL EXISTS FOR FLOODING THIS PERIOD...BOTH FLASH AND RIVER...BUT THE TIMING/LOCATION OF HIGHEST QPF WILL BE PROBLEMATIC...SO WILL CONTINUE MENTION OF THIS THREAT IN THE HWO. RAIN SHIELD SHOULD BEGIN PUSHING EAST INTO THE MOUNTAINS SUNDAY NIGHT...AS THE UPPER TROUGH SLIDES JUST WEST OF THE APPALACHIANS...WHILE SURFACE LOW HANGS ACROSS THE GULF COAST STATES. SEEMS THE 12Z GFS IS TOO FAST WITH FRONTAL MOVEMENT GIVEN AMPLIFIED FLOW ALOFT. WILL GO WITH A ECMWF/SREF SOLUTION. MAIN CONCERN WILL BE SE FLOW IN THE LOWEST LEVELS SUNDAY NIGHT-MONDAY WHILE THE 8H FLOW BACKS TO THE SOUTHWEST. THIS WILL FUNNEL PRECIP ALONG AND WEST OF THE BLUE RIDGE INTO MONDAY THEN SHIFT EAST TO THE PIEDMONT MONDAY AFTERNOON INTO MONDAY NIGHT. SEVERAL SHORTWAVES WILL TRAVERSE THE AREA...AND KEEP AN OFF/ON AGAIN SHOWER/ISOLATED STORM SCENARIO THRU MONDAY NIGHT. MODELS SHOW SOME BREAK POTENTIALLY LATE MONDAY NIGHT INTO TUESDAY BEHIND ONE DEPARTING WAVE. WILL SEE SCATTERED COVERAGE BEHIND THE FRONT TUESDAY WITH LIGHT NORTHERLY FLOW AND NEXT VORT PUSHING INTO THE MTNS LATE. AT THE MOMENT...QPF FORECAST FOR SUNDAY AFTERNOON THROUGH MIDDAY TUESDAY IS AROUND 1 TO 2 INCHES...HIGHER ALONG THE BLUE RIDGE IN NORTH CAROLINA. WITH PLENTY OF CLOUD COVER AND PRECIP...DIFFERENCES BETWEEN HIGHS AND LOWS WILL BE 10 DEGREES OR LESS...AND WENT COOLER THAN MOS MONDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 1245 PM EDT SATURDAY... DEFORMATION BAND OF SHOWERS WILL LINGER ACROSS THE CWA TUESDAY NIGHT WITH SFC LOW MOVING ALONG THE FRONT INTO EASTERN NORTH CAROLINA. FRONTAL BOUNDARY FINALLY SLIDES FAR ENOUGH EAST WEDNESDAY TO ALLOW CLEARING/DRYING TO TAKE PLACE...WITH SLIGHT CHANCES OF LINGERING SHOWERS ACROSS THE NORTH CAROLINA MOUNTAINS INTO THE PIEDMONT. BUBBLE OF HIGH PRESSURE WILL MOVE FROM THE GREAT LAKES INTO THE MIDDLE ATLANTIC THURSDAY INTO FRIDAY WITH DRY AND SEASONAL WEATHER EXPECTED. THE MODELS ARE VARYING ON SOLUTIONS TO THE WEATHER PATTERN NEXT WEEKEND...ALTHOUGH ENOUGH CONSENSUS SHOWS DEVELOPING LOW OFF THE SOUTHEAST COAST STAYING WELL ENOUGH AWAY FROM US TO KEEP OUR REGION DRY. PERHAPS A WEDGE COULD FORM PER HIGH PRESSURE ACROSS THE MID ATLANTIC BUT OVERALL SKY COVER SHOULD BE PARTLY SUNNY NEXT SATURDAY. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... AS OF 130 AM EDT SUNDAY... HIGH CLOUDS COVERED MUCH OF THE AREA AT THE START OF THE 06Z TAF FORECAST PERIOD. CEILINGS WILL LOWER THIS MORNING. HAVE SLIGHTLY SLOWED DOWN ARRIVAL OF LIGHT PRECIPITATION THIS MORNING. BY THIS AFTERNOON CEILINGS WILL DROP TO MVFR AS EXTENSIVE PRECIPITATION MOVES INTO THE AREA. HIGH CONFIDENCE THAT CEILINGS WILL REMAIN MVFR TO IFR OVERNIGHT. HAVE BLF/LWB AND BCB LOWERING TO IFR SHORTLY AFTER 00Z/8PM THIS EVENING WITH ROA AND LYH BECOMING IFR BY 06Z. A 35 TO 40 KNOT SOUTHWEST LOW LEVEL JET DEVELOPS TONIGHT BUT BUFKIT WAS SHOWING THE JET WILL BE AT A LEVEL TOO HIGH TO MEET LLWS CRITERIA. WILL MONITOR FOR THE NEXT TAF PACKAGE. IFR CONDITIONS WILL ALSO BE LIKELY ESPCLY ACROSS THE WESTERN LOCATIONS MONDAY AND MONDAY NIGHT IN ASSOCIATION WITH AN AXIS OF HEAVIER RAINFALL AND EMBEDDED CONVECTION ALONG THE FRONT. DRIER AIR SHOULD FINALLY WORK IN TUESDAY NIGHT INTO WEDNESDAY BRINGING A RETURN TO OVERALL VFR OUTSIDE ISOLATED SHOWERS WEDNESDAY INTO THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/JH NEAR TERM...JH SHORT TERM...WP LONG TERM...WP AVIATION...AMS/JH
Hazardous weather outlook, May 12, 10:34 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1034 AM EDT SAT MAY 12 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131445- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1034 AM EDT SAT MAY 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RAIN MAY BE HEAVY AT TIMES ON SUNDAY NIGHT THROUGH MONDAY NIGHT WHICH COULD LEAD TO MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Flash Flood Watches in West Virginia, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.